North Carolina, 2023

Damaging Winds in North Carolina, August 12, 2023

August 12, 2023 · NWS MRX · 2 events in 2 counties and zones

A mesoscale convective system that brought severe winds to east Tennessee continued to produce severe winds in North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A mesoscale convective system that brought severe winds to east Tennessee continued to produce severe winds in North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 12, 12:38 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 12, 12:38 PM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
138 PM EDT Sat Aug 12 2023

...New SHORT TERM, LONG TERM...

.UPDATE...
Issued at 1059 AM EDT Sat Aug 12 2023

Current satellite and surface observations show an MCS with strong
to severe thunderstorms across northwestern TN through
west/central KY moving east-southeastward through the afternoon.
The 12z suite of CAMs have initialized poorly and do not
adequately show the near-storm environment across West TN and West
KY. These storms and outflow will move into a very unstable
environment across the Tennessee Valley and Southern Appalachians
this afternoon with MLCAPE near or above 3000 J/Kg resulting in
DCAPE of around 1200 J/Kg. Effective bulk shear of 30 to 35 kt is
sufficient for maintaining thunderstorm organization. This
thermodynamic environment will be very favorable for damaging wind
gusts with the strongest thunderstorms this afternoon. Current
timing of maximum thunderstorm coverage is expected to be between
around 18z and 23z this afternoon.

JB

&&

.SHORT TERM...
(This evening through Sunday)
Issued at 114 PM EDT Sat Aug 12 2023

Key Messages:

1. Hot with strong to severe thunderstorms this afternoon.

2. Hot again on Sunday with a chance of afternoon thunderstorms,
though expected less coverage than today.

Discussion:

The MCS moving eastward across the Tennessee Valley this afternoon
will impact us over the next several hours. As it encounters a
very moist, unstable boundary layer, this convection will continue
to be strong to severe. Current SPC/RAP mesoanalysis indicates
MLCAPE of 3000 J/Kg which should increase slightly over the next
couple of hours with DCAPE values of 900 to 1200 across the
region. Damaging winds will be the primary risk, but some severe
hail and a low risk of a brief, spin up tornado will be possible.
We have observed some bowing segments with potential QLCS
tornadoes that have been warned just east of Nashville, and with
0-1 km shear of about 20 kt, that risk will remain as the MCS
moves eastward into our area.

Convection should exit the area by around 23z this evening with
some lingering clouds and fog formation overnight. The shortwave
that produced today's convection will be east of the area with
some shortwave ridging working to limit convective coverage on
Sunday afternoon. Because of this ridging, we will have lower
instability with RAP forecast 2000 J/Kg MLCAPE and lower mid-level
lapse rates. However, some convective initiation will still be
possible along any lingering outflow boundaries and across the
higher elevations. Thunderstorm chances may increase into Sunday
night as another shortwave dives southeastward towards the region.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 114 PM EDT Sat Aug 12 2023

Key Messages:

1. Additional showers and storms are possible at times Monday and
some storms may become strong to severe. Main threats will be
damaging winds and hail.

2. Heat indices could approach 100 degrees for central and southern
portions of the area at times Sunday and Monday.

3. Cooler and drier conditions expected Tuesday through Thursday.

Discussion:

The main focus for the extended period will be Monday and Monday
night as another anomalous shortwave tracks into the Ohio Valley and
eastward. The positively tilted shortwave will result in H5 flow
amplifying upwards of 50-60kts, with southwesterly H85 winds
increasing to roughly 30-40kts per the latest NAM model run. Some
initial convection may be possible across northern portions of the
area where upper level diffluence occurs ahead the shortwave Monday
morning/mid-day. Quite honestly there still remains a bit of
uncertainty with timing and confidence in severe weather chances for
this time period. Most recent model solutions from the NAM3K and
HRRR differ significantly on the placement of this early day
convection, with the HRRR being most bullish on a potential MCS
progressing near the TN/KY/VA border. Soundings ahead of the MCS
show an unusually unstable environment for morning hours with MLCAPE
nearing 2000J/kg. If a scenario as such pans out, some strong to
severe storms may be possible early morning mid-day across northern
portions of the area, damaging winds and hail being the primary
concerns.

Storms should clear out for the afternoon with muggy and hot
conditions expected. Heat indices could approach 100 degrees for
portions of the southern and central Tennessee Valley. A cold front
is anticipated to approach the area bringing additional storm
chances late Monday potentially into early Tuesday morning. Timing
will play an important role in the severe weather chances as slower
timing could lead to increasingly diminishing instability. NAM
soundings currently continue to show MUCAPE persisting between 1000-
2000 J/kg ahead of the convection. Again, winds and hail will be the
main threats. For this Monday timeframe, isolated flooding cannot be
ruled out for areas that see multiple rounds of showers and storms
as well.

Some light lingering activity may persist early/mid-Tuesday with
wrap around moisture but the general trend for the remainder of the
week will be drier with temperatures slightly below normal. An
additional trough will dig south from the Great Lakes region late
week but plenty of model discrepancies lead to uncertainty on the
potential of returning PoP chances at the end of the extended.

&&

.AVIATION...
(18Z TAFS)
Issued at 103 PM EDT Sat Aug 12 2023

A line of strong to severe thunderstorms will impact terminals
this afternoon with these storms expected to exit the area by
around 23z. Fog potential will exist overnight with a very moist
boundary layer environment and evening rainfall accumulation.
Additional thunderstorm potential again on Sunday afternoon late
in the period where we've included a prob30 for tsra.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             93  73  93  75 /  50  30  40  10
Knoxville McGhee Tyson Airport, TN  90  73  89  74 /  60  30  40  20
Oak Ridge, TN                       89  72  89  73 /  50  40  50  20
Tri Cities Airport, TN              87  70  85  70 /  50  40  40  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...JB
LONG TERM....KRS
AVIATION...JB
Hazardous weather outlook, Aug 12, 1:01 PM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
201 PM EDT Sat Aug 12 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
201 PM EDT Sat Aug 12 2023 /101 PM CDT Sat Aug 12 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected this afternoon. Damaging winds
will be the main risk with a low risk of hail, and a very low risk
of a brief spin-up tornado.

Heat index values are expected to be around 100 to 105 degrees in
the southern Tennessee Valley today near Chattanooga. Practice
heat safety this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active period continues into Sunday and Monday with multiple
rounds of storms possible.

Strong to severe storms are possible each of these days. Also,
hot conditions are expected with many central and southern
Tennessee Valley locations seeing heat indices close to 100 to 105
degrees near Chattanooga.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed this afternoon through Monday for
severe thunderstorms.

In the hours before

Local storm report, Aug 12, 3:00 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
400 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     Tstm Wnd Dmg     2 SW Kimberlin Heights  35.91N 83.78W
08/12/2023                   Knox               TN   911 Call Center

            Tree down blocking traffic at Bays Mtn Rd
            and Pratt Rd. Several trees down.

&&

DH
Local storm report, Aug 12, 3:03 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
403 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     Tstm Wnd Dmg     5 N Harrisburg          35.93N 83.49W
08/12/2023                   Sevier             TN   Public

            Multiple trees down.

&&

DH
Local storm report, Aug 12, 3:06 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
406 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     Tstm Wnd Dmg     5 SSW Maloneyville      36.02N 83.87W
08/12/2023                   Knox               TN   911 Call Center

            Tree down blocking Skyview Dr.

&&
Local storm report, Aug 12, 3:10 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
410 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Tstm Wnd Dmg     1 S Jacksboro           36.31N 84.19W
08/12/2023                   Campbell           TN   911 Call Center

            Multiple trees down.

&&

DH
Local storm report, Aug 12, 3:11 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
411 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Tstm Wnd Dmg     4 NE Oak Ridge          36.00N 84.24W
08/12/2023                   Anderson           TN   Public

            Several trees down across the area.

&&

DH
Local storm report, Aug 12, 3:26 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
426 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Tstm Wnd Dmg     5 NNE Lake Forest       36.00N 83.85W
08/12/2023                   Knox               TN   911 Call Center

            Tree down blocking lane of traffic near S
            Chilhowee Dr and Green Valley Dr.

&&

The radar

The Knoxville radar (KMRX), 135 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
August 12, 3:30 PM EST
Where
Cherokee County, 2.36 mi SSE of Grape Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.090, -84.080

Several trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Clay

When
August 12, 3:40 PM EST
Where
Clay County, 2.82 mi SSE of Tusquitee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.040, -83.770

A few trees were blown down by powerful thunderstorm gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121426, 1121427.